Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 17, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Sep 25, 2024, 3:01 AM MDT for 6 counties in Montana. It took effect at Sep 25, 2024, 9:00 PM MDT. It was in force for 17 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 2024, 3:01 AM MDT (09:01 UTC)
- In effect from
- Sep 25, 2024, 9:00 PM MDT
- Expired
- Sep 26, 2024, 1:56 PM MDT
- In force
- 17 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 10:18 PM MDT | NON-TSTM WND GST 51 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Sep 25, 10:21 PM MDT | NON-TSTM WND GST 55 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. Time estimated. Gust occurred some time in the last hour. |
| Sep 26, 1:00 AM MDT | NON-TSTM WND GST 55 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Sep 26, 2:27 AM MDT | NON-TSTM WND GST 63 | Babb, MT | Ambient Weather Sensor in Babb measured a 63 mph gust. |
| Sep 26, 3:00 AM MDT | NON-TSTM WND GST 51 | 14 Wsw Saint Mary, MT | Mesonet station LGPVC Logan Pass (GNP). |
| Sep 26, 4:15 AM MDT | NON-TSTM WND GST 56 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Sep 26, 4:38 AM MDT | NON-TSTM WND GST 61 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Sep 26, 4:45 AM MDT | NON-TSTM WND GST 59 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Sep 26, 5:15 AM MDT | HIGH SUST WINDS 40 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). Average sustained winds of 40 mph for 1 hour between 415 AM and 515 AM. |
| Sep 26, 8:21 AM MDT | NON-TSTM WND GST 60 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Sep 26, 8:30 AM MDT | NON-TSTM WND GST 52 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
| Sep 26, 9:21 AM MDT | NON-TSTM WND GST 66 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Sep 26, 10:00 AM MDT | NON-TSTM WND GST 51 | 15 S Whitlash, MT | Mesonet station GW4063 EAGLE CREEK COLONY. |
| Sep 26, 10:15 AM MDT | NON-TSTM WND GST 52 | 14 Nnw Joplin, MT | Mesonet station DW4821 Chester. |
| Sep 26, 10:34 AM MDT | NON-TSTM WND GST 51 | 4 Ne Chester, MT | Mesonet station GW4015 CHESTER FOUR NE. |
| Sep 26, 11:30 AM MDT | NON-TSTM WND GST 51 | 7 Se Lothair, MT | Mesonet station GW3478 TCTIBER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2802 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS75 KTFX 250901 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 301 AM MDT Wed Sep 25 2024 MTZ301>304-307-308-260015- /O.UPG.KTFX.HW.A.0012.240926T0300Z-240926T2100Z/ /O.NEW.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Babb, Saint Mary, East Glacier Park, Cut Bank, Marias Pass, Logan Pass, Galata, Devon, Rogers Pass, Choteau, Whitlash, Pendroy, Joplin, Lothair, Dupuyer, Santa Rita, Chester, Bynum, Kiowa, Shelby, Ethridge, Browning, and Heart Butte 301 AM MDT Wed Sep 25 2024 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT THURSDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...From 9 PM this evening to 3 PM MDT Thursday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A strong Pacific cold front will bring the potential for strong winds late this evening through the overnight hours, with additional strong wind potential Thursday morning into the early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ SC
4 follow-up statements
589 WWUS75 KTFX 251930 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 130 PM MDT Wed Sep 25 2024 MTZ301>304-307-308-261200- /O.CON.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: East Glacier Park, Choteau, Joplin, Bynum, Devon, Logan Pass, Chester, Rogers Pass, Santa Rita, Shelby, Dupuyer, Whitlash, Cut Bank, Browning, Galata, Marias Pass, Babb, Lothair, Saint Mary, Pendroy, Kiowa, Heart Butte, and Ethridge 130 PM MDT Wed Sep 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...From 9 PM this evening to 3 PM MDT Thursday. * IMPACTS...Blowing dust could significantly reduce visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Brusda
535 WWUS75 KTFX 260256 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 856 PM MDT Wed Sep 25 2024 MTZ301>304-307-308-261200- /O.CON.KTFX.HW.W.0017.240926T0300Z-240926T2100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Dupuyer, Bynum, Kiowa, Babb, Galata, Cut Bank, Choteau, Whitlash, Saint Mary, Logan Pass, Rogers Pass, Browning, Joplin, Santa Rita, Chester, Ethridge, Marias Pass, East Glacier Park, Heart Butte, Devon, Lothair, Shelby, and Pendroy 856 PM MDT Wed Sep 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 3 PM MDT Thursday. * IMPACTS...Blowing dust could locally reduce visibility at times. * ADDITIONAL DETAILS...A strong Pacific cold front will bring the potential for strong winds late this evening through the overnight hours, with additional strong wind potential Thursday morning into the early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Hoenisch
821 WWUS75 KTFX 260821 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 221 AM MDT Thu Sep 26 2024 MTZ301>304-307-308-262100- /O.CON.KTFX.HW.W.0017.000000T0000Z-240926T2100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Cut Bank, Devon, Santa Rita, Ethridge, Choteau, Browning, Saint Mary, Whitlash, Rogers Pass, Heart Butte, Lothair, Dupuyer, Bynum, Pendroy, Babb, Shelby, East Glacier Park, Chester, Logan Pass, Joplin, Kiowa, Marias Pass, and Galata 221 AM MDT Thu Sep 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, Eastern Glacier, Western Toole, and Central Pondera Counties, and Eastern Toole and Liberty Counties. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Travel may become difficult for those operating high profile vehicles and or hauling light weight trailers. Blowing dust may reduce visibility at times. * ADDITIONAL DETAILS...Periods of strong winds are expected through the early afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with outdoor recreation plans along the Rocky Mountain front, including the East Glacier Park area, should be prepared for difficult conditions for outdoor recreation through this afternoon. && $$ RG
896 WWUS75 KTFX 261956 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 156 PM MDT Thu Sep 26 2024 MTZ301>304-307-308-262100- /O.CAN.KTFX.HW.W.0017.000000T0000Z-240926T2100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern Rocky Mountain Front-Southern High Plains- Including the following locations: Choteau, Devon, Whitlash, Lothair, Galata, Kiowa, Shelby, Ethridge, Cut Bank, East Glacier Park, Browning, Chester, Dupuyer, Logan Pass, Pendroy, Babb, Saint Mary, Rogers Pass, Santa Rita, Heart Butte, Bynum, Joplin, and Marias Pass 156 PM MDT Thu Sep 26 2024 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have decreased and the threat has ended. $$ Glinskas
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 24, 11:47 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 24, 11:47 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1147 PM MDT Tue Sep 24 2024 ...AVIATION SECTION UPDATED... .UPDATE... An upper level high is centered over SW WY this evening with ridge axis extending north through western and central MT. Except for thin/high clouds spilling over the ridge and some patchy haze from prescribed burning in the region, mainly clear, quiet and dry conditions will prevail across the area tonight. Hoenisch && .SYNOPSIS... Much warmer and dry conditions are expected over the next couple of days before a fast moving weather system brings periods of breezy to windy conditions, a few showers or storms, and cooler temperatures to close out the week. && .AVIATION... 25/06Z TAF Period Flow aloft gradually turns more southwesterly through Wednesday as upper level high pressure shifts east of the area with just some increase in high level clouds. VFR conditions prevail with south to southwesterly surface winds increasing at most terminals by Wednesday afternoon. Increased flow over the Rockies may also lead to some Mountain wave turbulence before a Pacific cold frontal passage brings a periods of strong, gusty winds and a few isolated convective showers along the Rocky Mountain Front and the northern plains Wednesday night into Thursday. - RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 206 PM MDT Tue Sep 24 2024/ Key Points: - Well above normal temperatures on Wednesday with lower elevations reaching the upper 80s to low 90s. - A strong cold front will move through the region Wednesday night into Thursday morning bringing gusty winds along the Rocky Mountain front and the Hi-Line. - Warmer temperatures will continue through the weekend before another cool off at the start of next week. High pressure builds in for the next couple of days for a return of well above average temperatures and dry conditions. Expect afternoon highs to warm into the 80s for most lower elevation locations today, with the warmest areas making a run for 90 on Wednesday. A trough moves onto the Pacific NW coast and displaces the upper level ridge in favor of a southwesterly flow aloft by late Wednesday. This will increase west to southwesterly surfaces winds, though the strongest winds look to hold off until Wednesday night and Thursday when the trough ejects eastward and sends a Pacific cold front racing through the CWA. Isolated shower activity, mountain wave activity, and the transfer momentum of the front itself looks to help mix 40 to 50 kt H500/H700 winds to the surface along the Rocky Mountain Front and adjacent plains Wednesday night. This will be followed by the maintenance of the windier conditions into Thursday thanks to deep layer mixing and cold air advection. Updated model guidance has been split on how strong this event will be and has reduced some of the probabilities further along portions of the Hi-Line. Current probabilistic guidance for wind gusts in excess of 55 mph ranges from 50 to 70% for locations along the Rocky Mountain Front. East of Cut Bank these probabilities start to drop off below 30% fairly quickly, however, the decision was made to keep the Hi-Line portions of the High Wind Watch in order to wait for confirmation with future model runs as typically there are some concerns for stronger bursts of winds along the Hi-Line in this type of set up as well. Generally, the strongest wind gusts are expected between midnight and noon on Thursday. But stronger wind gusts outside of that time frame cannot be ruled out, thus the decision was made to keep the watch timing the same for now. - RCG/thor Friday thru Monday... A stronger west to southwesterly flow aloft continues through at least the first half of the weekend for more breezy to windy conditions and above normal temperatures. probabilities for sustained winds/gusts exceeding 40 mph/55 mph remain low, but those with outdoor recreation plans should still expect windy conditions along the Rocky Mountain Front. Forecast certainty is still a bit murky for the weekend, though more ensembles are now favoring the passage of an open wave and attendant cold front sometime between the late Saturday and Monday timeframe. While there are still differences among ensemble members, most yield temperatures cooling closer to average and slight chances for precipitation. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 57 87 53 75 / 0 0 0 0 CTB 49 84 51 67 / 0 0 20 0 HLN 54 89 53 78 / 0 0 0 0 BZN 48 87 48 80 / 0 0 0 0 WYS 36 74 38 71 / 0 0 0 0 DLN 47 82 48 77 / 0 0 0 0 HVR 52 89 54 74 / 0 0 0 10 LWT 54 85 51 74 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Wednesday evening through Thursday afternoon for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty-Northern High Plains-Southern High Plains-Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.